Jump to content

Zoloft and Painkillers


Recommended Posts

So reading some stuff online, it says NSAIDs and aspirin increase the risk of bleeding if you're taking zoloft (I'm on day 2, 50mg - go up to 100mg next Thursday (after a week)).

I asked the pharmacist who looked it up and said that's only if you take it regularly and only in the stomach.  That's not what I've read sounded like.

I emailed pdoc's assistant to ask her to ask and she said she hadn't heard of it and the doctor wouldn't know anyways (which I don't think is true, but, I hit a wall there).

So, I am asking the brain trust here...what do I need to be concerned with?  I take naproxen when I have migraines and headaches, so not REGULARLY, but somewhat often.

Link to comment
Share on other sites

Not a medical answer, but experiential. I took Zoloft for more than 15 years and also took ibuprofen pretty consistently for migraines, probably at least a couple of times a week, and I never had a problem. I also don't recall anyone specifically cautioning me on the combo. For Zoloft I was on various doses from 50 to 100 mg as I recall.

Link to comment
Share on other sites

49 minutes ago, Unstrung Harp said:

Not a medical answer, but experiential. I took Zoloft for more than 15 years and also took ibuprofen pretty consistently for migraines, probably at least a couple of times a week, and I never had a problem. I also don't recall anyone specifically cautioning me on the combo. For Zoloft I was on various doses from 50 to 100 mg as I recall.

Thanks Harp, that helps me feel better.  I was worried about my headaches and the naproxen.  

Link to comment
Share on other sites

On 10/1/2021 at 9:48 AM, jarn said:

So, I am asking the brain trust here...what do I need to be concerned with?  I take naproxen when I have migraines and headaches, so not REGULARLY, but somewhat often.

If you're concerned about gastric bleeding, I would recommend taking any NSAIDS with some food to coat your stomach.....Personally, I don't take NSAIDs very often at all, but my doc and pharmacist said taking them with some food reduces the risk of gastric bleeding.

Edited by CrazyRedhead
Link to comment
Share on other sites

3 hours ago, CrazyRedhead said:

If you're concerned about gastric bleeding, I would recommend taking any NSAIDS with some food to coat your stomach.....Personally, I don't take NSAIDs very often at all, but my doc and pharmacist said taking them with some food reduces the risk of gastric bleeding.

That's a good tip, thanks.  You guys are making me feel better.

  • Like 1
Link to comment
Share on other sites

So there is an underlying mechanism by which this happens, but I do think it's one of those things that they HAVE to put on the prescribing information because they know about it but not necessarily because it frequently happens. Because this risk of bleeding from NSAIDs can actually be enhanced by any SRI.

NSAIDs are known to thin the blood, making it more difficult to clot if you begin bleeding, which is why you never combine NSAIDs with blood thinners like warfarin. This usually is the biggest problem in the gut, where clotting can be more difficult with the constant motility of the gastrointestinal tract.

Serotonin is responsible not just for controlling our mood, sleep, and appetite (among other things). It also has an inhibitory effect on platelet aggregation, which is why it originally had a name of thrombotonin. This is why all SSRIs and many other antidepressants carry a warning about bleeding risk.

Additionally, ~80% of the body's serotonin supply is located in the gut, which is where your bleeding risk is at some of its highest if you are taking NSAIDs. So on paper, the long-term use of a combo of NSAID+SSRI will thin the blood AND prevent clotting even more than an NSAID would on its own. This may not increase the CHANCES of something like a peptic ulcer, but it does greatly increase the RISK of serious bleeding if an ulcer DOES happen.

This isn't to scare you. I promise, lol. Because the statistics of it actually happening to you are still fairly low, but it's good to be aware that you if you are taking an SRI of some kind, you should moderate your NSAID usage wherever possible.

Link to comment
Share on other sites

41 minutes ago, jarn said:

Thanks @browri - I am glad you weighed in with your expert opinion!  That all makes sense and eases my mind a lot.  I am going to try to reduce naproxen, unless I have a corker of a migraine.  

 

It certainly is worth bringing up to your doctor if you're concerned about it. Another option to consider is acetaminophen if it is effective for your migraines. Generally speaking, acetaminophen has a relatively reduced blood thinning risk compared to ibuprofen or naproxen and others. It also has a relatively reduced risk of causing a peptic ulcer. And I do believe if you were going in for surgery, they usually say that acetaminophen is the only acceptable NSAID for use the night before and day after surgery. However, because of the liver toxicity risk with chronic use of acetaminophen, it's best to alternate between acetaminophen and another NSAID. And this is only if both are equally effective. If acetaminophen isn't even as effective as naproxen, then it may not even be worth trying this alternating strategy. So talk to your doc about it first.

Link to comment
Share on other sites

@browri I will, thanks.  I see him in a couple of weeks.  I may trial some acetaminophen in the meantime.  My migraines are sporadic so hopefully they hold off.  They've lessened in regularity since I started taking rybelsus (though that may be coincidence).

  • Like 1
Link to comment
Share on other sites

  • 2 weeks later...

I don't think it's all that common, but I do remember a psychiatrist I worked with talking about SSRI's potentially interfering with platelet formation or functioning (honestly don't remember which it was), which would put you at an increased risk of bleeding. But, again, like I said, I don't think it's terribly common and I also don't know how dependent it is on the person, the SSRI, the dosage, etc.

Link to comment
Share on other sites

54 minutes ago, psychwardjesus said:

I don't think it's all that common, but I do remember a psychiatrist I worked with talking about SSRI's potentially interfering with platelet formation or functioning (honestly don't remember which it was), which would put you at an increased risk of bleeding. But, again, like I said, I don't think it's terribly common and I also don't know how dependent it is on the person, the SSRI, the dosage, etc.

That's good to know.  I see pdoc next week so I will ask about this then.  I had a headache this morning and just lay down instead (perk from working from home).

Link to comment
Share on other sites

1 hour ago, psychwardjesus said:

I don't think it's all that common, but I do remember a psychiatrist I worked with talking about SSRI's potentially interfering with platelet formation or functioning (honestly don't remember which it was), which would put you at an increased risk of bleeding. But, again, like I said, I don't think it's terribly common and I also don't know how dependent it is on the person, the SSRI, the dosage, etc.

So, you know, I actually thought the same thing. I'm currently taking Depakote and Risperdal as mood stabilizers, Pristiq as an antidepressant, and Vyvanse as a stimulant. I was having serious issues with bruising. They weren't just appearing out of nowhere. There would always be an event I could trace the bruise back to, but I historically am not one to bruise so easily, and when I have gotten these bruises, they are SERIOUSLY gnarly. My pdoc was pretty confident that Pristiq was more likely to cause the bruising than the Depakote because while Depakote does thin the blood and can cause bruising in the same way as fish oil, for example, serotonin is significantly responsible for platelet aggregation.

This all being said, I only just went down on the Pristiq 3 days ago. So still time to tell if it will make a difference for me and bruising.

Link to comment
Share on other sites

1 hour ago, browri said:

So, you know, I actually thought the same thing. I'm currently taking Depakote and Risperdal as mood stabilizers, Pristiq as an antidepressant, and Vyvanse as a stimulant. I was having serious issues with bruising. They weren't just appearing out of nowhere. There would always be an event I could trace the bruise back to, but I historically am not one to bruise so easily, and when I have gotten these bruises, they are SERIOUSLY gnarly. My pdoc was pretty confident that Pristiq was more likely to cause the bruising than the Depakote because while Depakote does thin the blood and can cause bruising in the same way as fish oil, for example, serotonin is significantly responsible for platelet aggregation.

This all being said, I only just went down on the Pristiq 3 days ago. So still time to tell if it will make a difference for me and bruising.

I've been on venlafaxine since February at a low dose, and while I do get unexplained bruises I am getting much more this year. But I am only on a baby dose (75mg).  This is without NSAID's (except when I have a migraine which is about once a month).   

Link to comment
Share on other sites

 Share

×
×
  • Create New...